Advertisement

Systemic Risk and Stochastic Games with Delay

  • René Carmona
  • Jean-Pierre Fouque
  • Seyyed Mostafa Mousavi
  • Li-Hsien Sun
S.I. : Optimization and Stochastic Control in Finance
  • 87 Downloads

Abstract

We propose a model of inter-bank lending and borrowing which takes into account clearing debt obligations. The evolution of log-monetary reserves of banks is described by coupled diffusions driven by controls with delay in their drifts. Banks are minimizing their finite-horizon objective functions which take into account a quadratic cost for lending or borrowing and a linear incentive to borrow if the reserve is low or lend if the reserve is high relative to the average capitalization of the system. As such, our problem is a finite-player linear–quadratic stochastic differential game with delay. An open-loop Nash equilibrium is obtained using a system of fully coupled forward and advanced-backward stochastic differential equations. We then describe how the delay affects liquidity and systemic risk characterized by a large number of defaults. We also derive a closed-loop Nash equilibrium using a Hamilton–Jacobi–Bellman partial differential equation approach.

Keywords

Systemic risk Inter-bank borrowing and lending Stochastic game with delay Nash equilibrium 

Mathematics Subject Classification

91A15 91G80 60G99 

Notes

Acknowledgements

The authors would like to thank Romuald Elie and Phillip Yam for conversations on this subject. We also thank an anonymous referee for his/her comments and suggestions which helped make the paper clearer. The work of the Jean-Pierre Fouque was supported by NSF Grant DMS-1409434. The work of the Li-Hsien Sun was supported by MOST-103-2118-M-008-006-MY2.

References

  1. 1.
    Carmona, R., Fouque, J.P., Sun, L.H.: Mean field games and systemic risk. Commun. Math. Sci. 13(4), 911–933 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Fouque, J.P., Sun, L.H.: Systemic risk illustrated. In: Fouque, J.-P., Langsam, J. (eds.) Handbook on Systemic Risk. Cambridge University Press (2013)Google Scholar
  3. 3.
    Fouque, J.P., Ichiba, T.: Stability in a model of inter-bank lending. SIAM J. Financ. Math. 4, 784–803 (2013)CrossRefzbMATHGoogle Scholar
  4. 4.
    Garnier, J., Papanicolaou, G., Yang, T.W.: Diversification in financial networks may increase systemic risk. In: Fouque, J.-P., Langsam, J. (eds.) Handbook on Systemic Risk. Cambridge University Press (2013)Google Scholar
  5. 5.
    Garnier, J., Papanicolaou, G., Yang, T.W.: Large deviations for a mean field model of systemic risk. SIAM J. Financ. Math. 4, 151–184 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Peng, S., Yang, Z.: Anticipated backward stochastic differential equations. Ann. Probab. 37(3), 877–902 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gozzi, F., Marinelli, C., Savin, S.: On control linear diffusions with delay in a model of optimal advertising under uncertainty with memory effects. J. Optim. Theory Appl. 142(2), 291–321 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Carmona, R.: Lectures on BSDEs, Stochastic Control, and Stochastic Differential Games with Financial Applications. SIAM Book Series in Financial Mathematics 1 (2016). http://bookstore.siam.org/fm01/
  9. 9.
    Øksendal, B., Sulem, A.: Maximum principle for optimal control of stochastic systems with delay with applications to finance, pp. 64–79. Optimal Control and PDE, Essays in Honour of Alain Bensoussan (2001)Google Scholar
  10. 10.
    Øksendal, B., Sulem, A., Zhang, T.: Optimal control of stochastic delay equations and time-advanced backward stochastic differential equations. Adv. Appl. Probab. 43(2), 572–596 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Larssen, B.: Dynamic programming in stochastic control of systems with delay. Stoch. Stoch. Rep. 74(3–4), 651–673 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Larssen, B., Risebro, N.: When are hjb-equations for control problems with stochastic delay equations finite-dimensional? Stoch. Anal. Appl. 21(3), 643–671 (2003)CrossRefzbMATHGoogle Scholar
  13. 13.
    Gozzi, F., Marinelli, C.: Stochastic control of delay equations arising in advertising models-vii. lect. notes pure appl. math. Stoch. Partial Differ. Equ. Appl. 245, 133–148 (2006)zbMATHGoogle Scholar
  14. 14.
    Gozzi, F., Masiero, F.: Stochastic optimal control with delay in the control: solution through partial smoothing. SIAM J. Control Optim. 55(5), 2981–3012 (2015)CrossRefzbMATHGoogle Scholar
  15. 15.
    Chen, L., Wu, Z.: The quadratic problem for stochastic linear control systems with delay. In: Proceedings of the 30th Chinese Control Conference, Yantai, China (2011)Google Scholar
  16. 16.
    Chen, L., Wu, Z., Yu, Z.: Delayed stochastic linear-quadratic control problem and related applications. J. Appl. Math. (2012)Google Scholar
  17. 17.
    Xu, X.: Fully coupled forward-backward stochastic functional differential equations and applications to quadratic optimal control. arXiv:1310.6846v2 (2013)
  18. 18.
    Bensoussan, A., Chau, M., Lai, Y., Yam, P.: Linear-quadratic mean field Stackelberg games with state and control delays. SIAM J. Control Optim. 55(4), 2748–2781 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Peng, S., Wu, Z.: Fully coupled forward–backward stochastic differential equations and applications to optimal control. SIAM J. Control Optim. 37(3), 825–843 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Vinter, R., Kwong, R.: The infinite time quadratic control problem for linear systems with state and control delays: an evolution equation approach. SIAM J. Control Optim. 19(1), 139–153 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gozzi, F., Marinelli, C.: Stochastic optimal control of delay equations arising in advertising models. Stoch. PDEs Appl. VII. Levico Terme Italy 245, 133–148 (2004)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Fabbri, G., Federico, S.: On the infinite-dimensional representation of stochastic controlled systems with delayed control in the diffusion term. Math. Econ. Lett. 2, 3–4 (2014)CrossRefzbMATHGoogle Scholar
  23. 23.
    Fabbri, G., Gozzi, F., Swiech, A.: Stochastic optimal control in infinite dimension. In: Probability and Stochastic Modelling. Springer (2017)Google Scholar
  24. 24.
    Alekal, Y., Brunovsky, P., Chyung, D., Lee, E.: The quadratic problem for systems with time delays. Autom. Control IEEE Trans. 16(6), 673–687 (1971)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Huang, J., Li, X., Shi, J.: Forward-backward linear quadratic stochastic optimal control problem with delay. Syst. Control Lett. 61(5), 623–630 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (2014)CrossRefzbMATHGoogle Scholar
  27. 27.
    Bensoussan, A., Yam, S.C.P., Zhang, Z.: Well-posedness of mean-field type forward–backward stochastic differential equations. Stoch. Process. Appl. 25(9), 3327–3354 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.ORFE, Bendheim Center for FinancePrinceton UniversityPrincetonUSA
  2. 2.Department of Statistics and Applied ProbabilityUniversity of California Santa BarbaraSanta BarbaraUSA
  3. 3.Institute of StatisticsNational Central UniversityTaoyuan CityTaiwan

Personalised recommendations